Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 251, NWS Tulsa, OK

June 17, 2005Tulsa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jun 17, 2005, 12:43 AM CDT for Tulsa County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2005, 12:43 AM CDT (05:43 UTC)
Expired
Jun 17, 2005, 1:45 AM CDT
In force
62 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Tulsa County, OK

The radar

The Tulsa radar (KINX), 41 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 9:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 5.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3238 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
1.7
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 170543
SVRTSA
OKC143-170645-
/O.NEW.KTSA.SV.W.0251.050617T0543Z-050617T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1243 AM CDT FRI JUN 17 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TULSA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 145 AM CDT

* AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS TO
  65 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9
  MILES SOUTHWEST OF SAND SPRINGS TO 12 MILES SOUTHWEST OF
  GLENPOOL...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SAND
  SPRINGS...GLENPOOL...JENKS...BIXBY...TULSA AND BROKEN ARROW.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3617 9612 3617 9580 3591 9577 3591 9583
      3586 9583 3586 9603 3608 9603 3609 9603
      3609 9614 3617 9616

$$
2 follow-up statements
000 
WWUS54 KTSA 170621
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
120 AM CDT FRI JUN 17 2005

OKC143-170645-
/O.CON.KTSA.SV.W.0251.000000T0000Z-050617T0645Z/
TULSA OK-
120 AM CDT FRI JUN 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 AM CDT FOR TULSA
COUNTY...

AT 119 AM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS TO 60 MPH. 
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES
NORTHWEST OF JENKS TO 7 MILES SOUTH OF LEONARD...MOVING EAST AT 30
MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEONARD...TULSA
AND BROKEN ARROW.

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE
OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3617 9612 3617 9580 3591 9577 3591 9583
      3586 9583 3586 9603 3608 9603 3609 9603
      3609 9614 3617 9616

$$
000 
WWUS54 KTSA 170642
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
142 AM CDT FRI JUN 17 2005

OKC143-170652-
/O.EXP.KTSA.SV.W.0251.000000T0000Z-050617T0645Z/
TULSA OK-
142 AM CDT FRI JUN 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR TULSA COUNTY EXPIRES AT 145 AM
CDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

GUSTY WINDS AND HEAVY RAIN WILL STILL BE POSSIBLE WITH THIS STORM.

LAT...LON 3617 9612 3617 9580 3591 9577 3591 9583
      3586 9583 3586 9603 3608 9603 3609 9603
      3609 9614 3617 9616

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:31 AM CDT, 12 minutes earlier.

Area forecast discussion, Jun 17, 12:31 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1231 AM CDT FRI JUN 17 2005

.MESOSCALE UPDATE...

05Z SURFACE OBS AND MODEL UPPER AIR DATA INDICATES THE LOWER LEVELS
BECOMING MORE STABLE.  CAPE VALUES ARE AROUND 600 OVER TULSA COUNTY
DOWN TO OKMULGEE COUNTY...THEN INCREASING TO AROUND 900 FROM OKFUSKEE
TO WESTERN PITTSBURG COUNTY.  GENERALLY WEST OF HIGHWAY 75 CAPES DROP
OFF QUICKLY...SO EXPECT STRONGEST CONVECTION TO STAY WEST OF HIGHWAY
75...AND EXPECT STORMS TO WEAKEN AS THEY MOVE FARTHER EAST.

CORRELATING MESONET WINDS AND RADAR INDICATES THAT STRONGEST WINDS
FOR TSA FORECAST AREA ARE NOT WITH THE LEADING OF THE LINE OF STORMS
...BUT SOME DISTANCE BEHIND.  THE HIGHER WINDS SEEM TO CORRELATE BETTER
WITH THE COLDEST CLOUD TOPS.  THIS IS NOT NECESSARILY THE CASE WITH THE
STORMS IN CENTRAL OK WHERE THE LOW LEVEL REFLECTIVITY GRADIENT IS MUCH
STRONGER AT THE LEADING EDGE.

GREATEST THREAT OF SEVERE FOR EASTERN OKLAHOMA THROUGH 130 AM APPEARS
TO REMAIN FROM CREEK TO OKFUSKEE COUNTY AND POSSIBLY AS FAR EAST AS
OKMULGEE COUNTY.

&&

MESO FORECASTER ID= 2
Hazardous weather outlook, Jun 16, 8:07 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
807 PM CDT THU JUN 16 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171315-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
807 PM CDT THU JUN 16 2005

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.
	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...MAINLY SOUTHEAST OKLAHOMA.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...
A LARGE CONVECTIVE COMPLEX IS IN THE PROCESS OF ORGANIZING ACROSS
SOUTHWEST KANSAS AND NORTHWEST OKLAHOMA. THESE STORMS WILL
CONTINUE TO ORGANIZE WITH AN ORGANIZED COLD POOL FORMING BY AROUND
10 PM. ONCE THE COLD POOL FORMS...THE STORMS WILL BEGIN TO SURGE
SOUTHEAST INTO CENTRAL AND EVENTUALLY SOUTHEAST OKLAHOMA LATER
TONIGHT. PARTICULARLY DAMAGING WINDS OF 80 MILES AN HOUR OR
GREATER WILL BE POSSIBLE ALONG THE LEADING EDGE OF THE CONVECTIVE
COMPLEX LATER TONIGHT IN SOUTHEAST OKLAHOMA...MAINLY SOUTHWEST OF
AN OKEMAH TO WILBURTON LINE. MARGINALLY SEVERE HAIL WILL ALSO BE
POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL ALSO SPREAD ACROSS MUCH OF THE REST
OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS LATE TONIGHT. THE
AIRMASS ACROSS THESE AREAS WILL NOT BE AS UNSTABLE BUT A FEW
MARGINALLY SEVERE WIND GUSTS MAY OCCUR WITH THESE STORMS AS WELL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATER TONIGHT...MAINLY IN
SOUTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY THROUGH WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS WILL LIKELY CONTINUE INTO FRIDAY MORNING AS THEY
WEAKEN. THERE WILL BE SOME CHANCE OF REDEVELOPMENT LATE FRIDAY BUT
THE CHANCE APPEARS LOW AT THIS TIME.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT AGENCIES SHOULD MONITOR LATER FORECASTS FOR
FRIDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jun 16, 7:44 PM CDT, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
744 PM CDT THU JUN 16 2005

OKZ054>056-059>061-064>067-070>071-170145-
CREEK-MCINTOSH-MUSKOGEE-NOWATA-OKFUSKEE-OKMULGEE-OSAGE-PAWNEE-
ROGERS-TULSA-WAGONER-WASHINGTON-
744 PM CDT THU JUN 16 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 488 FOR
THE FOLLOWING AREAS...

IN OKLAHOMA THIS CANCELS 12 COUNTIES

IN EAST CENTRAL OKLAHOMA

MUSKOGEE... OKFUSKEE...

IN NORTHEAST OKLAHOMA

CREEK... NOWATA... OKMULGEE...
OSAGE... PAWNEE... ROGERS...
TULSA... WAGONER... WASHINGTON...

IN SOUTHEAST OKLAHOMA

MCINTOSH...

THIS INCLUDES THE CITIES OF...TULSA...WAGONER...EUFAULA...
CLAREMORE...BARTLESVILLE...PAWHUSKA...NOWATA...OKMULGEE...
OKEMAH...PAWNEE...MUSKOGEE AND BRISTOW.
Special weather statement, Jun 16, 9:31 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
931 PM CDT THU JUN 16 2005

OKZ049-053>056-059>061-064>067-070>071-073>076-171000-
CHOCTAW-CREEK-HASKELL-LATIMER-LE FLORE-MCINTOSH-MUSKOGEE-NOWATA-
OKFUSKEE-OKMULGEE-OSAGE-PAWNEE-PITTSBURG-PUSHMATAHA-ROGERS-TULSA-
WAGONER-WASHINGTON-
931 PM CDT THU JUN 16 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
491 IN EFFECT UNTIL 5 AM CDT FOR THE FOLLOWING AREAS...

IN OKLAHOMA THIS WATCH INCLUDES 18 COUNTIES

IN EAST CENTRAL OKLAHOMA

MUSKOGEE... OKFUSKEE...

IN NORTHEAST OKLAHOMA

CREEK... NOWATA... OKMULGEE...
OSAGE... PAWNEE... ROGERS...
TULSA... WAGONER... WASHINGTON...

IN SOUTHEAST OKLAHOMA

CHOCTAW... HASKELL... LATIMER...
LE FLORE... MCINTOSH... PITTSBURG...
PUSHMATAHA...

THIS INCLUDES THE CITIES OF...WILBURTON...HUGO...POTEAU...
EUFAULA...CLAREMORE...STIGLER...MCALESTER...ANTLERS...CLAYTON...
PAWHUSKA...NOWATA...OKMULGEE...OKEMAH...PAWNEE...MUSKOGEE...
BARTLESVILLE...BRISTOW...TULSA AND WAGONER.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:20 PM CDTSevere Thunderstorm WarningTSAOsage41 min
Jun 16, 11:28 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee62 min
Jun 16, 11:52 PM CDTSevere Thunderstorm WarningTSATulsa53 min
Jun 17, 12:30 AM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee60 min
Jun 17, 1:27 AM CDTSevere Thunderstorm WarningTSAHaskell53 min
Jun 17, 2:49 AM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha61 min
Jun 17, 3:08 AM CDTFlash Flood WarningTSAHaskell4 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.